Advertisement

Pityriasis rosea and pityriasis rosea–like eruptions

      To the Editor: We read with great interest the case of pityriasis rosea (PR)–like eruption associated with lamotrigine by Papadavid et al.
      • Papadavid E.
      • Panayiotides I.
      • Makris M.
      • Giatrakou S.
      • Dalamaga M.
      • Nikolaos S.
      • et al.
      Pityriasis rosea–like eruption associated with lamotrigine.
      This article may raise the issue of why a drug eruption presents with clinical features that strikingly resemble genuine PR. It may be speculated that the drug could have triggered human herpesvirus (HHV) 6 and/or HHV 7, recently implicated in the pathogenesis of PR,
      • Drago F.
      • Ranieri E.
      • Malaguti F.
      • Losi E.
      • Rebora A.
      Human herpesvirus 7 in pityriasis rosea.
      • Broccolo F.
      • Drago F.
      • Careddu A.M.
      • Foglieni C.
      • Turbino L.
      • Cocuzza C.E.
      • et al.
      Additional evidence that pityriasis rosea is associated with reactivation of human herpesvirus-6 and -7.
      • Drago F.
      • Broccolo F.
      • Rebora A.
      Pityriasis rosea: an update with a critical appraisal of its herpesvirus origin.
      to abandon their latency and to reactivate. This phenomenon has been demonstrated in drug reactions associated with eosinophilia and systemic symptoms (DRESS).
      • Husain Z.
      • Reddy B.Y.
      • Schwartz R.A.
      DRESS syndrome.
      Our experience, however, seems to disprove such a hypothesis. In fact, we studied 12 patients with PR-like eruptions from a clinical, histopathologic, and virologic point of view. The eruptions followed, without a definite interval, a lesion resembling the herald patch in only 3 cases. Lesions were more confluent than in typical PR, they involved the limbs more extensively, in 2 cases the face, in 6 cases the mucous membranes (mouth and tongue), and caused excessive itching. No patient experienced prodromal symptoms. Five patients had a slight blood eosinophilia. Histopathology was studied in 9 patients showing eosinophils in the dermis in all cases, a perivascular infiltrate in 7 cases, necrotic keratinocytes within the epidermis in 8 cases, and signs of junctional vacuolar degeneration in 7 cases. All the patients recovered 2 weeks after discontinuing the drug, which is less than it takes for typical PR.
      In 10 patients we searched for HHV 6 and HHV 7 DNA in plasma and blood mononuclear cells, by calibrated quantitative real-time polymerase chain reaction as previously described.
      • Broccolo F.
      • Drago F.
      • Careddu A.M.
      • Foglieni C.
      • Turbino L.
      • Cocuzza C.E.
      • et al.
      Additional evidence that pityriasis rosea is associated with reactivation of human herpesvirus-6 and -7.
      HHV 6 DNA, a marker of active infection, was detected in the plasma of only 1 patient.
      We hypothesize that the clinical and histopathologic features and, above all, the virologic investigations, may help to distinguish typical PR from PR-like eruptions, although, considering our small series of patients, further studies are needed.

      References

        • Papadavid E.
        • Panayiotides I.
        • Makris M.
        • Giatrakou S.
        • Dalamaga M.
        • Nikolaos S.
        • et al.
        Pityriasis rosea–like eruption associated with lamotrigine.
        J Am Acad Dermatol. 2013; 68: e180-e181
        • Drago F.
        • Ranieri E.
        • Malaguti F.
        • Losi E.
        • Rebora A.
        Human herpesvirus 7 in pityriasis rosea.
        Lancet. 1997; 349: 1367-1368
        • Broccolo F.
        • Drago F.
        • Careddu A.M.
        • Foglieni C.
        • Turbino L.
        • Cocuzza C.E.
        • et al.
        Additional evidence that pityriasis rosea is associated with reactivation of human herpesvirus-6 and -7.
        J Invest Dermatol. 2005; 124: 1234-1240
        • Drago F.
        • Broccolo F.
        • Rebora A.
        Pityriasis rosea: an update with a critical appraisal of its herpesvirus origin.
        J Am Acad Dermatol. 2009; 61: 303-318
        • Husain Z.
        • Reddy B.Y.
        • Schwartz R.A.
        DRESS syndrome.
        J Am Acad Dermatol. 2013; 68 (e1-14): 693

      Linked Article

      • Pityriasis rosea–like eruption associated with lamotrigine
        Journal of the American Academy of DermatologyVol. 68Issue 6
        • Preview
          To the Editor: Pityriasis rosea (PR)–a common, acute, self-limited eruption–is characterized by an initial herald patch followed by a diffuse papulosquamous rash without systemic manifestations.1 Occasionally a lesional skin biopsy is important to rule out other papulosquamous and erythematous disorders.1 PR-like drug eruptions from angiotensin-converting enzyme inhibitors, nonsteroidal anti-inflammatory drugs, barbiturates, and beta-blockers, but not from lamotrigine have been reported.2
        • Full-Text
        • PDF
      • Pityriasis rosea and activation of latent herpesvirus infections
        Journal of the American Academy of DermatologyVol. 70Issue 1
        • Preview
          To the Editor: The comments of Professor Drago and associates1 concerning pityriasis rosea (PR), PR-like drug eruptions, and herpesvirus infections are noteworthy.2,3 The concept of a chronic persistent herpesvirus infection becoming active to cause or exacerbate disease is an intriguing one, with the drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome and Kaposi sarcoma representing salient examples.4,5 Clearly, activating a lifelong latent herpesvirus infection may have substantial consequences.
        • Full-Text
        • PDF
      • Reply to: Pityriasis rosea and pityriasis rosea–like eruptions
        Journal of the American Academy of DermatologyVol. 70Issue 1
        • Preview
          To the Editor: We appreciate the interest of Drago and colleagues in our article and we are pleased that they present their cases of pityriasis rosea (PR) and PR-like eruptions. However, we would like to respond with 2 short comments as follows:
        • Full-Text
        • PDF